AskTheExperts

Will autistic teen's medicine lead to lifestyle diseases?

Healthy diet and exercise can help counter side effects of anti-psychotic drug used to treat behavioural problems

Q My 19-year-old brother is autistic and intellectually disabled.

Due to his tendency to become aggressive when he is agitated, he has been on anti-psychotic drug risperidone for more than two years.

While the medication has been effective in calming him down, especially during meltdowns, it has the undesirable side effect of causing a marked increase in his appetite.

This has caused concern in my family over his health, especially in the long run, as his diet may lead to lifestyle diseases, such as diabetes and cardiovascular problems.

To minimise the side effects, we have tried giving him half a tablet, which is 1mg, instead of the standard dosage of one tablet. We also tend to give him his medication on an irregular basis, usually only when his meltdowns occur.

However, I am not sure whether our actions will affect the efficacy of the drug and whether the inconsistency will result in withdrawal symptoms.

Should anti-psychotics be a preventive or reactive measure - given to prevent meltdowns or as an antidote to those episodes?

I would also like to know how we may help him better manage the side effects of having an increased blood glucose level.

A Behaviour problems associated with autism and intellectual disability may pose significant challenges to the person concerned as well as his caregivers.

Usually, medications are introduced when psychological or behavioural interventions are not successful, or when behaviour problems pose significant risks to the person or his caregivers.

Risperidone is one of the most commonly used medications in the management of behavioural issues in people with autism and intellectual disabilities. It was developed primarily as an anti-psychotic medication to treat psychotic conditions, such as schizophrenia.

But it has been found to be helpful in treating behavioural problems associated with autism, such as aggression, self-injury, hyperactivity and repetitive behaviours.

It has been widely used for these indications in both children and adults.

However, it does not treat the core symptoms of autism, which include impaired social interaction.

Communication and behavioural problems often relapse when the person stops the medication.

Some common side effects of risperidone are drowsiness and involuntary tremors or rigidity of limbs.

However, this is usually not a problem when the dose is small.

Risperidone may also cause increased appetite and weight gain.

In the long run, this may increase the person's risk of high cholesterol levels and diabetes.

Regular monitoring of blood lipids and fasting blood glucose, as well as dietary and lifestyle modifications, may help to mitigate the risk of such side effects. Such measures include avoiding high-calorie food and exercising regularly.

Using the lowest effective dose per day, and periodic attempts at discontinuing the medication under supervision, are also useful strategies to prevent long-term side effects. Sometimes, side effects persist despite the best efforts by the patient and, in severe cases, risperidone may need to be discontinued.

In such situations, alternative anti-psychotics or a trial of anti- depressant medications may be considered. As risperidone may take at least one hour to have an effect on mood or anger, it may not be suitable as a "reactive intervention" following an episode of aggression or agitation.

In addition, patients may refuse to take oral medications during periods of disturbed behaviour.

Regular daily dosage may be a better strategy to reduce the frequency and intensity of behavioural problems. Please discuss your concerns with your brother's doctor before considering any changes to the medication regimen.

Dr Sajith Sreedharan Geetha

Consultant in the general psychiatry/adult neurodevelopmental service at the Institute of Mental Health

A version of this article appeared in the print edition of The Straits Times on January 12, 2016, with the headline 'Will autistic teen's medicine lead to lifestyle diseases?'. Print Edition | Subscribe